Alert archive / Michigan / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 145, NWS Grand Rapids, MI

August 21, 2003Mason County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Aug 21, 2003, 4:29 AM EDT for Mason County, Michigan. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2003, 4:29 AM EDT (08:29 UTC)
Expired
Aug 21, 2003, 5:00 AM EDT
In force
31 min
Issued by
NWS Grand Rapids, MI
Area
Counties, with a storm outline in the text

County Mason County, MI

The radar

The Grand Rapids radar (KGRR), 143 km from the middle of the area, began a volume at 08:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 8.5 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2003-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2736 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2003-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2736 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
1027 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.6
Supercell composite
5.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRR 210829
SVRGRR
MIC105-210900-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
429 AM EDT THU AUG 21 2003

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MASON COUNTY IN WEST CENTRAL MICHIGAN

* UNTIL 500 AM EDT

* AT 426 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES NORTHWEST OF SCOTTVILLE...OR ABOUT 7
  MILES NORTHEAST OF LUDINGTON...MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   FOUNTAIN...FREESOIL AROUND 440 AM EDT

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.


LAT...LON 4418 8625 4418 8605 4402 8604 4397 8617
          4391 8637 4409 8648

$$

WDM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 4:11 AM EDT, 18 minutes earlier.

Area forecast discussion, Aug 21, 4:11 AM EDT, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
410 AM EDT THU AUG 21 2003

...SEVERE THUNDERSTORMS POSSIBLE TODAY / COOLER AND DRIER FRIDAY...

THE MAIN ISSUE FOR THIS FORECAST CYCLE IS THE POTENTIAL FOR SEVERE
THUNDERSTORMS TODAY INTO THIS EVENING.  AFTER THAT SEEMS THE
FORECAST IS STRAIGHT FORWARD... HIGH PRESSURE AND DRY AIR RULES
THROUGH SATURDAY.

THE LEAD SHORTWAVE AND THTE ADVECTION WILL BRING SCATTERED SHOWERS
AND THUNDERSTORMS TO THE NRN 1/3 OF THE CWA INTO LATE MORNING. THEN
THERE WILL BE A LULL BETWEEN THE SHORTWAVE CURRENTLY CROSSING LAKE
MICHIGAN AND THE TRAILING SHORTWAVE THAT WILL HAVE THE COLD FRONT
WITH IT THIS EVENING.  IT IS THIS SECOND SHORTWAVE WHERE THE MAIN
WEATHER SHOW WILL BE.  THIS WILL PROVIDE THE DYNAMICS TO COMBINE
WITH CAPES (SOUNDING FROM ETA MODIFIED TO HIGHS NEAR 90F) NEAR 4000
J/KG AND MID LEVEL JET ENERGY (CORE NORTH OF MICHIGAN) TO ALLOW FOR
SOME ISOLATED SEVERE THUNDERSTORMS. THIS SHOULD MOSTLY BE AFTER 18Z
AND SHOULD BE MOSTLY DONE BY 03Z.  AS INDICATED IN THE DAY 1 OUTLOOK
ISOLATED SUPERCELL THUNDERSTORMS ARE POSSIBLE AS THIS ALL COMES
TOGETHER. THOSE INITIAL STORMS WILL LIKELY DEVELOP INTO SOME SORT OF
BROKEN LINE JUST AHEAD OF THE FRONT BY LATE AFTERNOON. HODOGRAPH
FOR THIS AFTERNOON OVER SOUTHWEST MICHIGAN SHOW NEAR 35 M/S OF SHEAR
IN THE FIRST 3 KM AND HAVE A VERY NICE CURVED SHAPE TO THEM. THE EHI
IS NEAR 2 THIS AFTERNOON...SO AN ISOLATED TORNADO CAN NOT BE RULED
OUT AS OUTFLOW BOUNDARIES FROM VARIOUS CELLS INTERACT.  WITH THE
FREEZING LEVEL NEAR 15000 FT HAIL WOULD BE THE LEAST LIKELY SEVERE
EVENT.  STILL WITH CAPES NEAR 4000 J/KG THAT CAN NOT BE RULED OUT.
DUE TO THE SIGNIFICANT AMOUNT OF MID LEVEL DRY AIR THERE WILL BE A
FAIR AMOUNT OF NEGATIVE BOUNCY TO AID IN GUSTY WINDS NEAR THE GROUND
WITH SOME OF THESE STORMS THIS AFTERNOON AND EVENING.   WITH PWAT
VALUES NEAR 2 INCHES... ANY STORM WILL LIKELY HAVE TORRENTIAL RAIN
TOO. THE GOOD NEWS THERE IS THE STORMS WILL BE MOVING NORTHEAST TO
EAST AROUND 35 TO 40 KNOTS SO FLOODING SHOULD NOT BE A BIG ISSUE.

ONCE THE FRONT COMES THROUGH LATER THIS EVENING THE COLD AIR COMES
IN BEHIND THE WAVE.  SINCE THE POLAR JET CORE DOES NOT GET INTO
SOUTHERN LOWER MICHIGAN THIS WEEKEND WE WILL NOT GET INTO VERY
CHILLY AIR... BUT I COULD SEE LOWS IN THE 40S FRIDAY NIGHT AND
SATURDAY NIGHT.  1000/500 MEAN RH VALUES MOSTLY BELOW 30 PCT BY 18Z
FRIDAY... SO LITTLE IN THE WAY OF CLOUD COVER POSSIBLE FROM FRIDAY
AFTERNOON INTO SATURDAY NIGHT.

ZONES HAVE ALREADY BEEN ISSUED.

WDM

EXTENDED FORECAST DISCUSSION...

LATEST ECMWF, 00Z GFS AND CANADIAN GUIDANCE INDICATES A SFC HIGH
PRESSURE RIDGE WILL DOMINATE OUR WX AND PRODUCE FAIR WX WITH
SEASONABLE TEMPS THROUGH MONDAY. GFS GUIDANCE IS CONSISTENT IN
SHOWING THE COLD FRONT WONT ARRIVE UNTIL TUESDAY, BRINGING A CHC
FOR SHOWERS AND TSTORMS. WEAK SFC RIDGING WILL BUILD IN AND PRODUCE
DRY WX WEDNESDAY THROUGH THURSDAY.

SO OVERALL, TRANQUIL WX WITH SEASONABLE TEMPS THROUGH THE MAJORITY
OF THE EXTENDED PERIOD WITH NOTHING MORE THAN A CHC OF STORMS WITH
THE COLD FRONT TUESDAY. VERY LITTLE CHANGES WERE REQUIRED TO OUR
GOING EXTENDED FCST.

LAURENS

.GRR...NONE.
Hazardous weather outlook, Aug 20, 5:35 AM EDT, 22 hours 54 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-210915-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
535 AM EDT WED AUG 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHWEST QUARTER OF LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

AS WARM AND MOIST AIR FROM THE CENTRAL PLAINS SURGES INTO MICHIGAN
AFTER MIDNIGHT TONIGHT... SCATTERED THUNDERSTORMS ARE EXPECTED NORTH
OF INTERSTATE 96...AFTER MIDNIGHT. THESE STORMS ARE NOT EXPECTED TO
BE SEVERE.  THE STRONGEST OF THESE STORMS COULD HAVE WIND GUSTS TO
40 MPH...PEA SIZE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING AND
HEAVY RAINFALL.  THESE STORMS ARE EXPECTED TO WEAKEN RAPIDLY AS THEY
MOVE INLAND...EAST OF THE LAKE SHORE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA THURSDAY AND
THURSDAY NIGHT. MOST OF THOSE THUNDERSTORMS WILL HAVE FREQUENT CLOUD
TO GROUND LIGHTNING AND TORRENTIAL RAIN. THERE IS A SLIGHT
RISK A FEW OF THESE THUNDERSTORMS COULD BE SEVERE DURING THE LATE
AFTERNOON INTO THE EVENING. AREAS EAST OF GRAND RAPIDS HAVE THE
GREATEST RISK TO HAVE A SEVERE THUNDERSTORM DUE TO THE EFFECTS OF
THE LAKE BREEZE.  THE GREATEST SEVERE THREAT FROM THESE
THUNDERSTORMS WOULD HAVE HAIL TO ONE INCH IN DIAMETER AND WIND GUSTS
TO 70 MPH. STORMS SHOULD MOVE TO THE EAST AT 30 MPH.

A HEAT ADVISORY MAY BE NEEDED ON THURSDAY ACROSS SOUTH CENTRAL LOWER
MICHIGAN. AREAS SOUTH AND EAST OF GRAND RAPIDS HAVE THE GREATEST
RISK OF THIS. THE HEAT INDEX IN THESE AREAS WILL GET CLOSE TO THE
ADVISORY THRESHOLD OF 100 DEGREES AS HIGH TEMPERATURE PUSHES TOWARD
95F WITH DEW POINTS IN THE LOWER TO MID 70S DURING THE MID TO LATE
AFTERNOON.

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO THE MID
MORNING HOURS OF FRIDAY FOR AREAS NEAR AND SOUTH OF INTERSTATE 94.
AT THIS TIME...NONE OF THOSE STORMS ARE EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THURSDAY EVENING.

STAY TUNED TO NOAA WEATHER RADIO...OR LOCAL MEDIA OUTLETS...FOR THE
LATEST FORECAST INFORMATION FROM THE NATIONAL WEATHER SERVICE. YOU
CAN ALSO OBTAIN THE LATEST FORECAST ON THE NATIONAL WEATHER SERVICE
WEB SITE HTTP://WWW.CRH.NOAA.GOV/GRR/ (ALL LOWER CASE)

WDM

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 7:11 PM EDTSevere Thunderstorm WarningGRREaton, Ingham49 min
Aug 21, 7:39 PM EDTSevere Thunderstorm WarningGRRIonia36 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.